Hail, Kit Carson
- When
- August 7, 2:40 PM MST
- Where
- Kit Carson County, 7.89 mi NNW of Seibert
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.410, -102.920
Thunderstorms developed and moved slowly across Kit Carson county during the afternoon and evening hours. Hail up to walnut size fell, and strong winds produced damage to utility poles and a calving shed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed and moved slowly across Kit Carson county during the afternoon and evening hours. Hail up to walnut size fell, and strong winds produced damage to utility poles and a calving shed. During the evening, heavy rain resulted in water flowing across highway 24 near Stratton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 1:00 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT AUG 7 2010 .SHORT TERM... (TONIGHT - TUESDAY) 200 PM MDT SAT AUG 7 2010 RIDGE CENTERED OVER SOUTH TEXAS TODAY WILL SURGE NORTHWARD ON SUNDAY THEN SLIDE EAST EARLY NEXT WEEK. PROXIMITY OF THE RIDGE WILL KEEP TEMPERATURES ABOVE NORMAL THROUGH THE SHORT TERM PERIOD. SINCE THE LOCAL FORECAST AREA WILL BE ON THE WESTERN PERIPHERY OF ITS CIRCULATION...EMBEDDED SHORTWAVE TROUGHS WILL BE ROTATING IN FROM THE SOUTH AND WEST IN THE PERSISTENT MONSOONAL MOISTURE PLUME. BEST CHANCES FOR THUNDERSTORMS WILL BE IN THE WEST TO NORTHWEST PORTIONS OF THE FORECAST AREA IN THE AFTERNOON AND ESPECIALLY EVENING HOURS TONIGHT AND AGAIN SUNDAY. PRECIPITATION MAY BE MORE WIDESPREAD MONDAY AFTERNOON AND EVENING AS WESTERN SHORTWAVE PHASES WITH REMNANTS OF ANOTHER ONE COMING OUT OF TEXAS. PATTERN DOES NOT CHANGE ON TUESDAY SO CARRIED SOME LOW POPS AS WELL. .LONG TERM... (WEDNESDAY - SATURDAY) 200 PM MDT SAT AUG 7 2010 SUBTROPICAL RIDGE WILL CONTINUE TO DOMINATE THE PATTERN FROM THE SOUTHERN PLAINS TO THE EAST COAST TO START THE PERIOD. ABOVE NORMAL TEMPERATURES AND BELOW NORMAL PRECIPITATION ARE INDICATED. CHANGES ARRIVE TOWARDS THE END OF THE PERIOD WITH A SHORTWAVE TROUGH DROPPING INTO THE NORTHERN PLAINS FROM WESTERN CANADA. IT WILL PUSH A COLD FRONT SOUTHWARD INTO THE FORECAST AREA FRIDAY OR SATURDAY. STILL SOME SIGNIFICANT DIFFERENCES AMONG THE MODELS...PARTICULARLY WITH THE EVENTUAL TRACK OF A CUT OFF LOW OVER THE PACIFIC NORTHWEST...BUT TEMPERATURES SHOULD GET BACK TO NEAR NORMAL BY SATURDAY WITH LOW POPS. 024 && .AVIATION... 1241 PM MDT SAT AUG 7 2010 VFR CONDITIONS ARE ANTICIPATED THROUGH THE TAF PERIOD WITH ISOLATED TO WIDELY SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS FORMING ALONG THE WEAK SURFACE TROUGH LOCATED NEAR THE COLORADO AND KANSAS BORDER. KGLD WILL BE THE MOST LIKELY LOCATION TO HAVE THUNDERSTORMS AFTER 03Z ENDING BY 07Z. LOCKHART && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT SAT AUG 7 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1051 AM MDT SAT AUG 7 2010 /1151 AM CDT SAT AUG 7 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN MAY DEVELOP BY LATE THIS AFTERNOON ACROSS THE CENTRAL HIGH PLAINS REGION. A FEW STORMS MAY LINGER INTO THE EVENING HOURS BEFORE DIMINISHING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RISING TEMPERATURES ARE EXPECTED THIS WEEKEND WITH MAXIMUM VALUES CLIMBING INTO THE 100 TO 103 DEGREE RANGE ON SUNDAY. THIS MAY ALLOW THE HEAT INDEX TO EXCEED 105 MAINLY EAST OF HIGHWAY 83. WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
6 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Observer reported several wind gusts over 60 mph in a 25 minute period, resulting in a few tree limbs blown down in the town of Stratton.
Spotter also reported torrential rain and wind gusts to 41 mph.
Calving shed blown down towards the west at Road 30.5 and Road W which is one half mile north of Stratton. Power lines were also down just north of this location.
This was a late report from CoCoRaHS observer.
High water was reported running across County Road 35 and Highway 24 from Landman Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244150, 244151, 244159, 244152, 244155, 244156, 244157, 244153, 244154, 244149.